Metformin-associated lactic acidosis in intensive care unit.

Link to article at PubMed

Related Articles

Metformin-associated lactic acidosis in intensive care unit.

Crit Care. 2008 Nov 26;12(6):R149

Authors: Peters N, Jay N, Cravoisy A, Barraud D, Nace L, Bollaert PE, Gibot S

ABSTRACT: INTRODUCTION: Metformin-associated lactic acidosis (MALA) is a classical side effect of metformin and is known to be a severe disease with a high mortality rate. MALA's treatment by dialysis is controversial and is subject to many case reports. We aimed to assess the prevalence of MALA in a 16-bed, university-affiliated, intensive care unit (ICU), and the effect of dialysis on patients' outcome. METHODS: Over a 5-year period, we retrospectively identified all patients who either were admitted into the ICU with metformin as a usual medication, or who attempted suicide by metformin ingestion. Within this population, we selected patients presenting with a lactic acidosis, thus defining MALA, and described their clinical and biological features. RESULTS: Metformin-associated lactic acidosis accounted for 0.84% of all admissions during the studied period (30 MALA admissions over 5 years) and was associated with a 30% mortality rate. The only factors associated with a fatal outcome were the reason for admission in the ICU and the initial prothrombin time. Although patients who went on to hemodialysis had higher illness severity scores, as compared to those who were not dialyzed, the mortality rates were similar between the two groups (31.3% versus 28.6%). CONCLUSIONS: Metformin-associated lactic acidosis can be encountered in the ICU several times a year and still remains a life-threatening condition. Treatment is mostly restricted to supportive measures, although hemodialysis may possess a protective effect.

PMID: 19036140 [PubMed - as supplied by publisher]

Leave a Reply

Your email address will not be published. Required fields are marked *